Expert panel issues findings after reviewing case of a woman who died days after receiving the AstraZeneca COVID-19 vaccine
Australia’s third case of thrombosis with thrombocytopenia is “likely linked” to the AstraZeneca COVID-19 vaccine, the TGA’s Vaccine Safety Investigation Group (VSIG) has concluded.
The group reviewed a report about a 48-year-old woman who was vaccinated in NSW and admitted to hospital with an extensive thromboembolic event and thrombocytopenia (TTS) four days after receiving the AstraZeneca COVID-19 vaccine.
A few days later, the woman died in hospital.
She was vaccinated on the morning of 8 April, prior to the decision by ATAGI and the announcement by government that the Pfizer vaccine was preferred for patients under 50 years old.
This is the third Australian report of a case of TTS following the AstraZeneca COVID-19 vaccine.
The first two cases are being treated in hospital and have been recovering well.
“The review of this case was complicated by the patient’s underlying medical conditions, including diabetes, some other medical conditions as well as some atypical features,” said the TGA.
VSIG agreed that the case was consistent with causal association to immunisation.
However for this patient, anti-PF4 antibodies were absent.
Anti PF-4 antibodies which activate platelets have been found in almost all other cases reported internationally of thrombosis (blood clots) with thrombocytopenia (very low platelets) associated with the AstraZeneca vaccine.
“Despite the atypical clinical features and the negative antibody test, in the absence of an alternative cause for the clinical syndrome, VSIG believed that a causative link to vaccination should be assumed at this time,” said the TGA.
It stated that some laboratory test results from the patient were still pending, and that an autopsy will be conducted this week.
Given this is an atypical presentation, VSIG will review its decision should the test results and or the autopsy provide an alternative causation.
VSIG included medical experts in vaccine safety, infectious diseases, haematology, immunology, gastroenterology, endocrinology, public health and vaccine confidence, and a consumer representative.
There have been at least 885,000 doses of AstraZeneca COVID-19 vaccine administered in Australia as of 16 April.
“While numbers are small, three cases of TTS equates to a frequency of 1 in 295,000,” said the TGA.
Meanwhile the UK regulator, the Medicines and Healthcare products Regulatory Agency, has concluded from its review of cases reported in the UK that the overall risk of these rare blood clots was approximately 1 in 250,000 who receive the vaccine.
The TGA has stated that it is carefully reviewing all Australian reports of blood clots following the AstraZeneca vaccine, and are requesting further information from reporters where needed, to identify any further possible cases of TTS.
“The overall number of reports received for blood clots following vaccination so far has been no higher than the expected background rate for the more common type of blood clots in Australia,” it added.
“These can occur in around 50 Australians every day separate to vaccination and are not related to the very rare TTS clotting disorder.”
People who have received COVID-19 vaccines should be aware of the common side effects, which include fever, sore muscles, tiredness and headache. These usually start within 24 hours of vaccination and last for 1-2 days.
These side effects are expected and are not of concern unless severe or persistent.
The reports of these rare clotting complications have occurred later (between day 4 and 20 after vaccination) and have generally been severe, requiring hospitalisation.
Consumers should seek immediate medical attention if, a few days after vaccination, they develop symptoms such as:
- as a severe or persistent headache or blurred vision
- shortness of breath, chest pain, leg swelling or persistent abdominal pain
- unusual skin bruising and/or pinpoint round spots beyond the site of injection.